For those who care for someone with Parkinson's disease
[Home] [Forum] [Help] [Search] [Register] [Login] [Donate]
You are not logged in


Topic unsteady gait and acceleration Go to previous topic Go to next topic Go to higher level

By sfmproductions On 2010.06.29 20:53
Hi,

My 80 year old father has been living with an unsteady gait with acceleration for the last 4 years, but no other symptoms of Parkinsons Disease. I originally took him to Columbia Presbyterian in Manhattan where they diagnosed him as having a parkinson like syndrome. He has become a danger to himself when trying to walk. particularly with even the slightest downhill grade he will accelerate and then fall if on his own and even on a flat grade his gait is unsteady. We have been unable to get a clear diagnosis, or effective treatment plan. I am hoping someone here might recognize both the symptoms and lack of symptoms that could help me seek out alternative treatments.

Thank you

chris

By rmshea On 2010.06.29 21:14
Have you had him evaluated by a movement disorder specialist?

By sfmproductions On 2010.06.29 22:10
Yes at The Center for Parkinson's Disease and Other Movement Disorders at Columbia University Medical Center in NYC 3 years ago, the Dr. said she thought it was a PD related disease but could not specifically name it. They tried the standard dopamine drug, but that didn't seem to help and made my Dad feel ill.
P.T. didn't help either.

By LOHENGR1N On 2010.06.30 00:29
We had a thread awhile ago about something like this, I would try typing into your browser; lower body Parkinsonism or Gait problems with Parkinsonism , Parkinson's Plus. It might even be a frontal lobe problem. However this will help get you started and you might find symptoms that are close to what you're describing. I don't know but that's what I'd do, I'm not any Doctor and we can't diagnose these problems (heck even the specialists have a hard time sorting out this stuff). At least this may give you a direction to explore and ask questions of when seeing the Doctors. Hopefully you'll find out soon what this problem is and a way to help Him. Welcome to the forum, keep posting We'll try to help sort this out. Take care, best of luck and hang in there!

By sfmproductions On 2010.06.30 00:59
Thank you so much for the replies!

chris

By susger8 On 2010.06.30 07:57
That way of walking in short steps that accelerate is called festination. It is characteristic of PD, though it's sometimes seen in other neurological disorders.

http://www.wrongdiagnosis.com/symptoms/walking_symptoms/book-causes-16c.htm

Sue

By sfmproductions On 2010.06.30 10:15
Thank you Sue.

By karolinakitty On 2010.06.30 14:28
Just an add on to the other posts .... in some cases of PD plus, like my guys, Sinemet does not help but can cause even worse symptoms. If you think it may be one of the Parkinson's plus diseases, i believe there are 4, ask the doc about requip or requipXL... there are still side effects but it may help her more. Like it was said we are not doctors but can only offer advice as to what we know. Check out the Mayo clinics website and search for Parkinson's Plus, it will explain about wach of these diseases. Good Luck and stay with us.. perhaps somebody else may know even more.

By sfmproductions On 2010.07.01 23:30
Thank you


© 2003-2017 MyParkinsons.org · Privacy Policy & Terms of Use
Published by jAess Media. This website and Forum is sponsorsed by people like you